Coping with coming off benzodiazepines
Posted Thursday 24 February 2011
I was prescribed Ativan/lorazepam in 1975 for general anxiety disorder. I was in the wrong job and in hindsight simply should have left; that would then have been the end of the matter.
My GP informed me that Ativan/lorazepam was safe to use and after several months asked me to start reducing the dose down to zero. I managed to get down from 3mg daily to 1mg but found that subsequent cuts produced incapacitating withdrawal symptoms including depersonalisation, a feeling of unreality, tinnitus, hot flushes, photosensitivity, nausea and significantly increased anxiety. I had not experienced these symptoms prior to taking Ativan apart from moderate anxiety.
I could not function or go to work under these conditions and so continued to take about 1mg daily, which a succession of doctors prescribed for the next 34 years, mostly on repeat prescriptions.
Over this period of time I continued working in education and came to the conclusion that I suffered from anxiety and needed the medication. I did not increase this dose and used the minimum amount to avoid discomfort. I had repeated attempts at coming off but the withdrawal symptoms were simply too crippling.
In 2007 my GP suggested that I should try discontinuing again but the only guidance he gave was that maybe I should switch to diazepam as some patients found it easier to withdraw from, and that I should do it slowly.
My GP did not give me enough information to ensure that my withdrawal would succeed. I realise now that this information at a minimum should have been a withdrawal schedule including an equivalent dose to switch from Ativan/lorazepam to diazepam including what period of time this should take and at what rate to taper; a tapering schedule for diazepam; an indication of withdrawal symptoms I might encounter and their possible duration and; a source of support and advice during all the above.
I consequently tapered far too quickly, did not substitute enough diazepam and quite suddenly went into what I now know as acute withdrawal; one day I was relatively fine, the next I was suffering over forty withdrawal symptoms which then persisted with full severity 24 hours a day for the next 18 months while I tapered to zero and nearly a year afterwards.
Luckily, my partner found a website providing support and advice at www.benzo.org.uk and from this I started to realise what was happening; I also realised that many other people had become damaged by prescribed benzodiazepines as well.
On this website I read the Ashton manual; the work of Professor Ashton on benzodiazepines is definitive worldwide and she developed the successful diazepam taper. I also found supportive helplines such as the Council for Information on Tranquillisers, Antidepressants and Painkillers, The Bristol and District Tranquilliser Project, Oldham Tranx and BAT (Battle against Tranquillisers).
I am now a year off benzodiazepines and I still have several symptoms none of which I had before, however, I am greatly relieved to finally be free of addiction. It is apparent that I have been on this medication unnecessarily for 34 years and that the only reason it was prescribed was to maintain a chemical addiction caused and maintained and ignored by the health system. It is also evident that doctors over-prescribe them, leave people on them for years and then do not know how to provide safe withdrawal guidance.
If anyone is concerned about their medication they should visit www.benzo.org.uk where contact numbers for support may be found as well as helpful advice and information. You may also be interested in the work of the All Party Parliamentary Group for Involuntary Tranquilliser Addiction.
Commenting is now closed.